NAPLEX Question of the Week: Inhibitors, Inducers, and Substrates...Oh My!

Drug interaction evaluation is a daily task for pharmacists in community and hospital practice. Today's question of the week tests your ability to evaluate an important interaction.

Like Comment

A 44 year old female with a past medical history of depression, hypertension, and diabetes goes to the local imaging center for her annual mammogram. Her medications currently include metformin 500 mg BID, lisinopril 10 mg daily, amlodipine 10 mg daily, and fluoxetine 40 mg daily. She is ultimately diagnosed with triple positive (ER+/HER2+/PR+) breast cancer. As part of her overall treatment regimen she will receive trastuzumab and tamoxifen. You notice a drug interaction alert between tamoxifen and fluoxetine. What would be the potential manifestation of this interaction?

 

A. Fluoxetine would inhibit the metabolism of tamoxifen via 2D6, leading to increased risk of side effects

B. Fluoxetine would inhibit the metabolism of tamoxifen via 2D6, leading to decreased efficacy

C. Fluoxetine would induce the metabolism of tamoxifen via 2D6, leading to increased risk of side effects

D. Fluoxetine would induce the metabolism of tamoxifen via 2D6, leading to decreased efficacy

 

 

 

 

 

 

Answer with rationale:

The answer is B. Evaluating drug interactions is a common and critical part of pharmacy practice. Unlike some areas of the exam where you can study a subject for a short amount of time due to familiarity (e.g. diabetes), drug interactions require a longitudinal approach as there are many different medications to differentiate (inducers, inhibitors, and substrates). Fluoxetine is a known, strong 2D6 inhibitor, making answers C and D incorrect. While CYP450 inhibitors increase drug concentrations, tamoxifen is a actually a prodrug that is metabolized to its active form (4-hydroxy-tamoxifen and endoxifen) by 2D6. Therefore its overall effectiveness and toxicity is related to the metabolites, not the parent drug. When 2D6 is strongly inhibited (or level of activity is reduced due to genetic variants), this results in much lower levels of active tamoxifen metabolites, leading to decreased efficacy, manifested by nonresponse in therapy or increased recurrences, not increased side effects making answer A incorrect. Therefore this combination should is not recommended and should be avoided in practice.

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.